Alert archive / New York / Flash Flood Warnings in 1999

Flash Flood Warning 41, NWS New York, NY

September 8, 1999Suffolk County, New York

NWS New York, NY issued this flash flood warning at Sep 8, 1999, 6:35 AM EDT for Suffolk County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 1999, 6:35 AM EDT (10:35 UTC)
Expired
Sep 8, 1999, 8:35 AM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1999-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1999-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KNYC 081036
FFWNYC
NYC103-081235-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
635 AM EDT WED SEP 8 1999

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SUFFOLK COUNTY IN SOUTHEASTERN NEW YORK...

* UNTIL 835 AM EDT...

* AT 6:35 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH TORRENTIAL DOWNPOURS NEAR WEST BABYLON...
  MOVING NORTHEAST AROUND 25 MPH.

* RAINFALL RATES OF AT LEAST 2 INCHES PER HOUR WILL CAUSE FLOODING
  OF LOW-LYING POOR DRAINAGE AREAS ACROSS WESTERN SUFFOLK COUNTY
  THIS MORNING.

* DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

.END/GCh

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:35 AM EDT, 4 hours earlier.

Area forecast discussion, Sep 8, 2:35 AM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
235 AM EDT WED SEP 8 1999

MODELS SEEM FAIRLY CLOSE THIS RUN.

IN THE SHORT TERM...UPPER SHORTWAVE AND ASSOC VORT MAX ROTATING THRU
THE FA DURING THE MORNING HOURS. A FEW SHRA/TSRA HAVE DEVELOPED OUT
AHEAD OF THIS TROF THIS MORNING...BUT THE ETA QPF IS OVERDONE.

HOWEVER...WITH THE MOIST AND SOMEWHAT UNSTABLE AIRMASS IN PLACE...WL
ADD A GENERIC 30 POP FOR THE FA TODAY. ANY MORNING CLOUDS AND FOG
SHOULD BURN OFF AS THE MORNING PROGRESSES.

FOR TONIGHT...WITH THE SAME AIRMASS IN PLACE...DO NOT SEE ANY
CHANGES TO WHAT WE HAVE EXPERIENCED THE PAST FEW NIGHTS. MORE WARM
AND HUMID CONDITIONS ALONG WITH THE LOW CLOUDS AND PATCHY FOG.
WL KEEP IT DRY AS WE LACK ANY LIFT.

ON THU...FAIRLY IMPRESSIVE UPPER TROF DIGS FROM CANADA ACROSS THE
GRTLKS REGION. ALSO...MODELS SHOW A DEVELOPING WAVE OFF THE SE CST
THU AS WELL. ACROSS OUR AREA...SUBSIDENCE AND WEAK UPPER RIDGING
SHOULD HOLD OFF ANY PRECIP. BUT...I COULD SEE CONVECTION DEVELOPING
AHEAD OF DIGGING UPPER TROF ANS SFC CDFNT ACRS OHIO VALLEY LATE THU
AS MODELS INDICATE. THIS ACTIVITY SHOULD HOLD OFF FOR OUR AREA
UNTIL LATE THU NIGHT AND FRI. WITH LOW LEVEL SRLY FLOW
DEVELOPING....COULD BE A WET END TO THE WORK WEEK. AVN QPF
IMPRESSIVE THU NIGHT AND FRIDAY. IT LOOKS LIKE FNT MOVES THRU FA FRI
NIGHT. CURRENT EXTENDED FCST HANDLES THIS WELL.

TEMPS: SHOULD REMAIN NEAR OR JUST ABOVE SEASONAL NORMS THROUGH THE
PD. GUIDANCE NUMBERS IN PRETTY GOOD AGREEMENT AND APPEAR REASONABLE.

QUIET ON THE MARINE AS NOGAPS SHOWS A DECLINE IN SEAS THROUGH THU
NIGHT. MAY GET A BIT BREEZY LATE THU AND THU NIGHT AS GRADIENT
TIGHTENS.

.NYC/OKX...NONE.

WICHROWSKI

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:47 PM EDTSevere Thunderstorm WarningOKXWestchester58 min
Sep 8, 3:31 PM EDTFlash Flood WarningOKXOrange, Rockland119 min

Nearby

Flash Flood Warnings in New York, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.